Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS Louisville, KY

July 13, 2003Allen County, Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2003, 12:32 PM CDT for Allen County, Barren County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 12:32 PM CDT (17:32 UTC)
Expired
Jul 13, 2003, 1:00 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Allen County, KY, Barren County, KY

The radar

The Nashville radar (KOHX), 63 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS53 KLMK 131732
SVRLMK
KYC003-009-131800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1231 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHWESTERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 100 PM CDT

* AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MT. ARIEAL...OR ABOUT 17 MILES SOUTH OF
  BOWLING GREEN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTSVILLE AROUND 1245 PM CDT
  MAYNARD...HOLLAND AROUND 1255 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3681 8645 3664 8639 3669 8595 3688 8610

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:15 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 9:15 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 AM EDT SUN JUL 13 2003

...SHORT TERM UPDATE...

LMK FA REMAINS UNDER INFLUENCE OF 500MB TROF OVER NERN CONUS, WITH
YET ANOTHER SUBTLE WAVE ROTATING TWDS OH VLY. SFC BASED INSTAB INCR
ATTM, WITH MUCAPES ALREADY NEARING 2K J/KG ALONG TN/KY LINE. SFC
TROF AXIS POSITIONED ACROSS SRN KY AND LOOKS TO MAKE A SLOW SWD
MOTION THRU THE AFT HRS. INDICATIVE OF BETTER MOISTURE, WIDESPREAD
MID-LVL CLOUDS EXIST ATTM ACROSS SRN KY. SO AM EXPECTING ISO TSRA TO
REDEVELOP THIS AFT ACROSS SRN KY IN VICINITY OF SFC TROF AXIS, WITH
CHCS LASTING LONGEST ACROSS SERN ZONES INTO EARLY EVE. SPC DAY 1
RISK IS FURTHER NORTH THAN EARLIER FORECAST, BUT STILL CONSISTENT
WITH MAV SVR-TS POP TRENDS, KEEPING ORGANIZED SVR POTL S OF LMK FA
TODAY. HWVR, GIVEN FCST CAPE/SHEAR PROFILES AT KBWG, SOME MULTICELL
CLUSTERS POSS WHICH MAY PRODUCE SOME ISO HAIL/GUSTY WINDS. FEW-SCT
CU LOOK TO DEVELOP ACROSS REMAINDER OF FA, PERHAPS OCNL BKN KLEX
AREA. NO MAJOR CHANGES TO ONGOING FCST, EXCEPT TO REMOVE MORNING
FOG, WHICH WAS EXTENSIVE ACROSS SERN FA (RUSSELL SPRINGS AWOS M1/4SM
830 AM EDT). XXV

.LMK...NONE
Hazardous weather outlook, Jul 13, 4:32 AM CDT, 8 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS MAY DEVELOP IN THE HEAT OF THE AFTERNOON AND
EARLY EVENING ACROSS SOUTH CENTRAL KENTUCKY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT WILL PRODUCE BRIEF HEAVY RAIN AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT ON WEDNESDAY
AS THE FRONT MOVES SLOWLY ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:26 PM CDTSevere Thunderstorm WarningLMKClinton, Russell34 min
Jul 13, 1:30 PM CDTSevere Thunderstorm WarningLMKClinton, Russell30 min
Jul 13, 1:45 PM CDTSevere Thunderstorm WarningLMKCumberland, Metcalfe45 min
Jul 13, 2:02 PM CDTSevere Thunderstorm WarningLMKRussell28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.